How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Michael Salkin Your Own Question
Dr. Michael Salkin
Dr. Michael Salkin, Veterinarian
Category: Dog Veterinary
Satisfied Customers: 25190
Experience:  University of California at Davis graduate veterinarian with 44 years of experience
55012488
Type Your Dog Veterinary Question Here...
Dr. Michael Salkin is online now
A new question is answered every 9 seconds

He ate a small piece of my brothers suboxone and now he's

Customer Question

He ate a small piece of my brothers suboxone and now he's shaking a little,don't want to go out,eat or anything and that is not normal. I saw the piece it was small but he's small too. He's 14lbs
JA: I'm sorry to hear that. The Veterinarian will know if He 's will be able to digest that. Is there anything else the Veterinarian should be aware of about He 's?
Customer: No that's it Teddy was fine before it happened about an hour ago.
Submitted: 5 months ago.
Category: Dog Veterinary
Customer: replied 5 months ago.
Can you please hurry up he's making weird noises
Customer: replied 5 months ago.
Posted by JustAnswer at customer's request) Hello. I would like to request the following Expert Service(s) from you: Live Phone Call. Let me know if you need more information, or send me the service offer(s) so we can proceed.
Expert:  Dr. Michael Salkin replied 5 months ago.

I regret that my state board of veterinary examiners doesn't allow me to speak to customers by phone in this venue but other experts in this category may be able to assist you in this regard. Please let me know if you'd like another expert to do so and I'll opt out of this conversation. Please stay in the conversation if you wish.

Very little of the buprenorphine in that medication will be absorbed if the pill were swallowed and didn't stay in Teddy's mouth very long. Can you check how much buprenorphine was in the original Suboxone, please? There are a few different forms of that drug.

Customer: replied 5 months ago.
It was a strip that goes under the tongue but a small piece not the whole thing a very small piece probably size of length of pencil eraser. It's was8mg/2mg
Customer: replied 5 months ago.
It was way less than even 1/4 of my brothers strip.
Customer: replied 5 months ago.
Are you still there. I'm a nervous wreck can you please tell me he will be ok.
Expert:  Dr. Michael Salkin replied 5 months ago.

Thank you! The 8 mg preparation is a significant dose for a 14 lb dog but he ingested just 2 mg at most - I might administer just 0.2 mg but it's important to note that Teddy wouldn't have let that strip stay under his tongue where the buprenorphine then absorbs through the mucous membrane of the oral cavity. Very little is absorbed through the stomach or rest of the GI tract. The primary adverse effect we see from buprenorphine is respiratory depression and sedation which you would have noticed by now. There's every reason to believe that Teddy will do well. The naloxone in the Suboxone will negate much of the buprenorphine effects as well. I wouldn't induce emesis or treat in any manner. I would expect a normal Teddy within 6 hours.

Please continue our conversation if you wish.

Customer: replied 5 months ago.
Omg thank you. My brother better pray my baby will be ok. His mouth is super wet and he's moaning really bad. He's acting kinda like he did when he had pancreitis last year. Moaning, shaking, looking at me for help. I feel horrible. He's drooling a ton now.
Customer: replied 5 months ago.
Also this page made me put in my credit card 2x before you responded. They won't charge the $19 twice will they?
Expert:  Dr. Michael Salkin replied 5 months ago.

Yes, we do see salivation, bradycardia (slow heart rate), hypothermia, agitation, dehydration, and miosis (smaller than usual pupils) occasionally with this drug.

Please contact***@******.*** for any questions concerning your account. I can't set a follow-up in this venue so please return to our conversation - even after rating - with an update at your convenience. You can bookmark this page for ease of return.

Customer: replied 5 months ago.
he's breathing heavy a little but like he's hot but house is cold from air. Do I need to make him eat anything, make him stay awake like I would my boys when they were small? Ty
Expert:  Dr. Michael Salkin replied 5 months ago.

No, don't put anything in his stomach at this time. It's already upset. You can't keep a dog awake but there's no reason to do so in any event. There's a very high index of safety with this drug and so life-threatening acute overdoses are a rare event in veterinary medicine.

Customer: replied 5 months ago.
Thank you very much.
Expert:  Dr. Michael Salkin replied 5 months ago.

You're quite welcome. I can't set a follow-up in this venue so please return to our conversation - even after rating - with an update at your convenience. You can bookmark this page for ease of return.

Expert:  Dr. Michael Salkin replied 5 months ago.
Hi Sheila,

I'm just following up on our conversation about Teddy. How is everything going?

Dr. Michael Salkin

Related Dog Veterinary Questions